Alert archive / Maine / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 13, NWS Caribou, ME

June 10, 20084 counties in Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jun 10, 2008, 5:47 PM EDT for 4 counties in Maine. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2008, 5:47 PM EDT (21:47 UTC)
Expired
Jun 10, 2008, 6:30 PM EDT
In force
43 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

Counties Aroostook County, ME, Penobscot County, ME, Piscataquis County, ME, Somerset County, ME

The radar

The Caribou radar (KCBW), 130 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 6:15 PM EDTTSTM WND DMG30 Ese St. Juste, MENUMEROUS TREES DOWN JUST WEST OF JOHNS BRIDGE. TREE DOWN BLOCKING ACCESS TO JOHNS BRIDGE.
Jun 10, 6:15 PM EDTTSTM WND DMGChurchill Dam, MENUMEROUS TREES REPORTED DOWN IN AND AROUND CHURCHILL DAM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 1:16 PM EDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 9.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2008-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2008-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCAR 102147
SVRCAR
MEC003-019-021-025-102230-
/O.NEW.KCAR.SV.W.0013.080610T2147Z-080610T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
547 PM EDT TUE JUN 10 2008

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
  THIS INCLUDES THE CITIES OF...PATTEN...MILLINOCKET...
  PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE...
  THIS INCLUDES THE CITIES OF...RIPOGENUS...MOUNT KATAHDIN...
  GREENVILLE...BAXTER ST PARK...
  CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...
  NORTH CENTRAL SOMERSET COUNTY IN WEST CENTRAL MAINE...

* UNTIL 630 PM EDT...

* AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 24 MILES WEST OF CHURCHILL
  DAM TO 23 MILES SOUTHWEST OF GREENVILLE...OR ALONG A LINE EXTENDING
  FROM 11 MILES EAST OF ST. JUSTE TO 23 MILES SOUTHWEST OF
  GREENVILLE...AND MOVING EAST AT 32 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ROCKWOOD...CAUCOMGOMOC LAKE...LOBSTER LAKE...KOKADJO...
  CHESUNCOOK...TAMWAY...CHAMBERLAIN LAKE...TELOS LAKE...SHIN POND...
  MOOSEHORN CROSSING...MEDWAY AND EAST MILLINOCKET

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

LAT...LON 4656 6887 4635 6845 4560 6843 4536 6972
      4555 6977 4558 6971 4566 6970 4565 6974
      4573 6981 4577 6978 4575 6973 4587 6972
      4586 6966 4598 6970 4609 6967 4656 6985
TIME...MOT...LOC 2147Z 278DEG 28KT 4653 6976 4519 6986

$$

FOSTER
1 follow-up statement
000 
WWUS51 KCAR 102209
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
609 PM EDT TUE JUN 10 2008

MEC025-102219-
/O.CAN.KCAR.SV.W.0013.000000T0000Z-080610T2230Z/
SOMERSET ME-
609 PM EDT TUE JUN 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SOMERSET COUNTY
IS CANCELLED...

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR NORTHERN MAINE.

LAT...LON 4655 6884 4635 6845 4561 6844 4536 6971
      4555 6977 4558 6971 4566 6970 4566 6974
      4573 6981 4575 6973 4586 6972 4586 6965
      4598 6970 4605 6967 4654 6970
TIME...MOT...LOC 2209Z 278DEG 28KT 4650 6951 4516 6962

$$

MEC003-019-021-102230-
/O.CON.KCAR.SV.W.0013.000000T0000Z-080610T2230Z/
PISCATAQUIS ME-PENOBSCOT ME-AROOSTOOK ME-
609 PM EDT TUE JUN 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR CENTRAL AROOSTOOK...NORTH CENTRAL PENOBSCOT AND PISCATAQUIS
COUNTIES...

AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES WEST OF CHURCHILL
DAM TO 20 MILES SOUTH OF GREENVILLE...OR ALONG A LINE EXTENDING FROM
7 MILES SOUTH OF CLAYTON LAKE TO 12 MILES WEST OF GUILFORD...MOVING
EAST AT 32 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LILY
BAY...LOBSTER LAKE...CHESUNCOOK...KOKADJO...TAMWAY...CHAMBERLAIN
LAKE...WEST SEBOEIS...TELOS LAKE...STACYVILLE...SHIN POND...
RIPOGENUS...PATTEN...NORCROSS...MOUNT KATAHDIN...MOOSEHORN
CROSSING...MILLINOCKET...MEDWAY...GRINDSTONE...GRAND LAKE
MATAGAMON...EAST MILLINOCKET AND BAXTER ST PARK

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR NORTHERN MAINE.

LAT...LON 4655 6884 4635 6845 4561 6844 4536 6971
      4555 6977 4558 6971 4566 6970 4566 6974
      4573 6981 4575 6973 4586 6972 4586 6965
      4598 6970 4605 6967 4654 6970
TIME...MOT...LOC 2209Z 278DEG 28KT 4650 6951 4516 6962

$$

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:57 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 10, 3:57 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
357 PM EDT TUE JUN 10 2008

.SYNOPSIS...
AN APPROACHING COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS
TONIGHT THROUGH TOMORROW. THUNDERSTORM ACTIVITY WILL BE SEVERE AT
TIMES THIS EVENING. HIGH PRESSURE WILL MOVE INTO THE AREA FOR
THURSDAY AND BEYOND.
&&

.NEAR TERM /THROUGH TONIGHT/...
CONVECTIVE ACTIVITY IS ON THE INCREASE OVER THE CWA THIS
AFTERNOON. THE WARM MOIST AIRMASS IN PLACE OVER THE THE NORTHEAST
U.S. IS SETTING THE STAGE FOR THIS ACTIVITY. ANY THUNDERSTORMS
THIS AFTERNOON WILL BE MAINLY OF THE PULSE VARIETY GIVEN THE SHEAR
PROFILE. NEVERTHELESS...SEVERE CONVECTION IS A LIKELY THREAT
GIVEN THE INSTABILITY AND MOISTURE.

LATER THIS EVENING...A COLD FRONT WILL APPROACH FROM THE WEST AND
INCREASE THE SHEAR PROFILE. AT THIS POINT CONVECTION COULD TAKE ON
MORE STRUCTURE AND THUS THE SEVERE THREAT WILL INCREASE.
INDEED...AN MCS IS NOW WORKING ITS WAY THROUGH NY AND AT PRESENT
SPEED WILL BE OVER MAINE TONIGHT. THIS COULD CAUSE SOME ISSUES AND
WILL NEED TO BE WATCHED CLOSELY.

WORDING IN THE FORECAST HAS BEEN INCLUDED THAT HIGHLIGHTS THE
CONVECTIVE THREAT FOR TODAY AND TONIGHT. STAY TUNED TO THIS AND
OTHER NWS PRODUCTS FOR UPDATES TO THE SITUATION.
&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A SECONDARY COLD FRONT WILL CROSS THE REGION WEDNESDAY AFTERNOON.
AT THE SAME TIME...AN UPPER LEVEL DISTURBANCE WILL TRACK ACROSS
THE REGION DURING THE AFTERNOON WITH A MID/UPPER LEVEL JET MAX
APPROACHING THE REGION. WITH TEMPERATURES COOLING ALOFT AND
STEEPENING LAPSE RATES...ALONG WITH THE FRONTAL BOUNDARY AND
INCREASING JET SUPPORT...SHOWERS AND THUNDERSTORMS WILL DEVELOP
DURING THE AFTERNOON PARTICULARLY ACROSS NORTHERN AREAS WHERE THE
BEST COMBINATION OF FACTORS WILL EXIST. SOME THUNDERSTORMS WEDNESDAY
AFTERNOON COULD BE STRONG TO POSSIBLY SEVERE...PARTICULARLY ACROSS
NORTHERN AREAS...WITH HAIL AND DAMAGING WINDS POSSIBLE.
SHOWERS/THUNDERSTORMS WILL CONTINUE ACROSS THE REGION WEDNESDAY
EVENING IN ADVANCE OF THE COLD FRONT...THEN END IN THE WAKE OF THE
COLD FRONT. HIGH PRESSURE WILL THEN BUILD ACROSS THE REGION LATER
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. TEMPERATURES WILL BE AT
ABOVE NORMAL LEVELS WEDNESDAY...WITH NEAR NORMAL LEVEL TEMPERATURES
WEDNESDAY NIGHT/THURSDAY...WITH BELOW NORMAL LEVEL TEMPERATURES
THURSDAY NIGHT.
&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
COMPUTER MODEL GUIDANCE STILL APPEARS TO BE IN GENERAL AGREEMENT
ON AN AMPLIFIED PATTERN OVER NORTH AMERICA AT THE START OF THIS
FORECAST PERIOD. UPPER LEVEL LOW PRESSURE SYSTEMS OVER THE UPPER
MID-WEST AND OVER NEWFOUNDLAND PLACES THE NORTHEAST U.S. UNDER AN
UPPER LEVEL RIDGE PATTERN. SOME DISAGREEMENTS AMONG THE MODEL
GUIDANCE BEYOND FRIDAY IS LEADING TO ONLY WEAK TO MODERATE
CONFIDENCE IN THE FORECAST AT THIS TIME. ECMWF MODEL IS FAVORED
FOR FRIDAY. AS THE UPPER RIDGE BREAKS DOWN AND A NEW LONG WAVE
PATTERN BEGINS TO EMERGE UNCERTAINTY IS HIGHER AND WILL MAKE SMALL
ADJUSTMENTS TO MOS GUIDANCE AS RESULT.
&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
CONVECTIVE ACTIVITY WILL BE ON THE INCREASE THIS AFTERNOON AND
EVENING. WARM MOIST CONDITIONS ARE SETTING THE STAGE FOR STRONG
THUNDERSTORMS ACROSS MOST OF MAINE. SOME THUNDERSTORMS WILL BE
SEVERE. REFER TO TAFS AND OTHER AVIATION WEATHER PRODUCTS FOR
FURTHER DETAILS.

MAINLY VFR IS ANTICIPATED WED THRU SUN...WITH PERHAPS MVFR
CONDITIONS POSSIBLE WITH ANY SHWRS/TSTMS ACROSS SPCLY NRN TAF SITES
WED AFT AND EVE.
&&

.MARINE...
NEAR TERM: WINDS/SEAS SHOULD REMAIN BELOW SCA LEVELS THROUGH
TONIGHT. VISIBILITIES WILL BE REDUCED IN FOG TONIGHT...WITH
SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE LATER THIS EVENING
THROUGH THE OVERNIGHT.

SHORT TERM: NO HEADLINES ANTICIPATED ATTM.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...FOSTER
SHORT TERM...NORCROSS
LONG TERM...LERICOS
AVIATION...FOSTER
MARINE...FOSTER/NORCROSS
Hazardous weather outlook, Jun 10, 2:21 PM EDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
221 PM EDT TUE JUN 10 2008

MEZ001-002-006-016-017-029-030-032-111830-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-SOUTHEAST AROOSTOOK-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-NORTHERN WASHINGTON-
221 PM EDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE AND SOUTHEAST
MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO
TONIGHT EXISTS. IF SEVERE THUNDERSTORMS DO FORM DURING THIS
PERIOD...DAMAGING WINDS WILL BE THE PRIMARY CONCERN WITH LARGE
HAIL THE SECONDARY CONCERN. PLEASE MONITOR THE LATEST NWS PRODUCTS
FOR UPDATES TO THIS SITUATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

MEZ003>005-010-011-015-031-111830-
NORTHERN SOMERSET-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
SOUTHERN PISCATAQUIS-
221 PM EDT TUE JUN 10 2008

...SEVERE THUNDERSTORM WATCH 500 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND WEST CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

ANZ050>052-111830-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
221 PM EDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 5:02 PM EDTAreal Flood AdvisoryCARPiscataquis3 hr
Jun 10, 5:15 PM EDTSevere Thunderstorm WarningCARPiscataquis, Somerset45 min
Jun 10, 5:50 PM EDTSevere Thunderstorm WarningCARAroostook40 min
Jun 10, 6:29 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis46 min
Jun 10, 6:30 PM EDTSevere Thunderstorm WarningCARAroostook45 min
Jun 10, 6:58 PM EDTSevere Thunderstorm WarningCARAroostook47 min
Jun 10, 7:15 PM EDTSevere Thunderstorm WarningCARAroostook45 min
Jun 10, 7:39 PM EDTAreal Flood AdvisoryCARAroostook3 hr
Jun 10, 7:51 PM EDTAreal Flood AdvisoryCARAroostook, Hancock, Penobscot3 hr

Nearby

Severe Thunderstorm Warnings in Maine, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.